Montana, 2008

Damaging Winds in Montana, May 20, 2008

May 20, 2008 · NWS MSO · 2 events in 2 counties and zones

Late afternoon and early evening pulse severe thunderstorms developed over southwest Montana producing strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Late afternoon and early evening pulse severe thunderstorms developed over southwest Montana producing strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 20, 1:03 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, May 20, 1:03 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
203 PM MDT TUE MAY 20 2008

...SIGNIFICANT PRECIPITATION EVENT EXPECTED WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT ALONG THE CONTINENTAL DIVIDE...

.DISCUSSION...STRONG COLD FRONT MOVING THROUGH WESTERN MONTANA AT
THE MOMENT WILL PUSH EAST OF THE CONTINENTAL DIVIDE BY MID
EVENING. EXPECT STRONG GUSTY WEST WINDS AND BRIEF HEAVY RAIN WITH
THIS FRONT. A FEW THUNDERSTORMS COULD BE EMBEDDED WITH THIS
FRONTAL PASSAGE. MUCH COOLER AIR WILL SETTLE IN BEHIND THE FRONT
OVERNIGHT.

WEDNESDAY...LONGWAVE TROF OVER THE WESTERN U.S. WILL CONTINUE WEDNESDAY
TO PRODUCE AN UNSTABLE ATMOSPHERE WHICH WILL RESULT IN SHOWERY
CONDITIONS THROUGHOUT THE DAY. EXPECT SOME MOUNTAIN SNOW SHOWERS
AS SNOW LEVELS LOWER TO NEAR 6000 FEET.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...SIGNIFICANT PATTERN CHANGE STARTS
WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW DEVELOPS OVER THE
GREAT BASIN. A SOUTHEAST FLOW AROUND THIS FLOW WILL DEVELOP AND
PUSH THROUGH MONTANA. THIS SOUTHEAST FLOW WILL TAP INTO ABUNDANT
MOISTURE AND ENTRAIN IT INTO PARTS OF WESTERN MONTANA. AREAS ALONG
THE CONTINENTAL DIVIDE WILL RECEIVE THE BRUNT OF THIS MOISTURE. 24
HOUR PRECIPITATION AMOUNTS COULD BE AS MUCH AS .50-1.00 INCHES.
THIS COULD TRANSLATE INTO SIGNIFICANT SNOWFALL IN THE MOUNTAINS
AND THROUGH THE PASSES. STAY TUNED FOR FURTHER UPDATES ON THIS
STORM.

FRIDAY THROUGH TUESDAY...THE EXTENDED FORECAST CAN BE SUMMED UP
IN TWO WORDS...COOL AND WET. MODELS ARE STILL INDICATING A MID-
LEVEL CLOSED LOW RETROGRADING OVER THE NORTHERN ROCKIES THROUGH
THE WEEKEND. MODELS ARE SHOWING SIGNIFICANT QPF ACROSS GLACIER
NATIONAL PARK AND SOUTH ALONG THE DIVIDE. THE LOW REMAINS OVER THE
REGION INTO THE EARLY PART OF NEXT WEEK AND WILL KEEP A MENTION OF
PRECIPITATION ALONG WITH COOL TEMPERATURES.

&&

.AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG
WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL
PASSAGE. EXPECT FRONTAL PASSAGE BETWEEN 4 PM AND 6 PM TODAY.
RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE
VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE
THIS EVENING...ESPECIALLY IN SOUTHWEST MONTANA.

&&

HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO
EXPERIENCE HIGH WATER CONDITIONS. SOME RIVERS AND STREAMS HAVE
ALREADY ECLIPSED FLOOD STAGE. OTHERS HAVE APPROACHED BANKFULL.
PLEASE MONITOR GTFFLSMSO AND GTFFFAMSO FOR CURRENT INFORMATION AND
FORECASTS REGARDING THE ONGOING SITUATION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....KOLATA
AVIATION...KOLATA
Hazardous weather outlook, May 20, 11:59 AM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1259 PM MDT TUE MAY 20 2008

MTZ002-043-211130-
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
1259 PM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON
AND TONIGHT PRODUCING STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY MOIST SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP WEDNESDAY
NIGHT AND CONTINUE INTO FRIDAY. THIS FLOW MAY PRODUCE MODERATE TO
HEAVY AMOUNTS OF PRECIPITATION...ESPECIALLY ALONG THE CONTINENTAL
DIVIDE AND THE HIGHER TERRAIN FROM GLACIER PARK SOUTHWARD TO THE
SEELEY REGION. SNOW LEVELS WILL BE NEAR 6000 FEET THURSDAY AND
THURSDAY NIGHT WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE AT THE
HIGHER ELEVATIONS. HOWEVER...IN THE LOWER ELEVATIONS...THE
MODERATE TO HEAVY RAIN MAY AGAIN PRODUCE A SIGNIFICANT INCREASE TO
STREAM AND RIVER FLOWS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 116 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
May 20, 4:08 PM MST
Where
Powell County, 0.95 mi W of Avon
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.600, -112.600

Montana Department of Transportation weather station on Highway 141 near Avon recorded peak wind gust of 63 mph.

Thunderstorm Wind, Silver Bow

When
May 20, 5:00 PM MST to 5:05 PM MST
Where
Silver Bow County, 12.37 mi NNW of Maiden Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.820, -112.940

A weather spotter 2 miles north of Wise River, MT reported several 8 to 10 inch diameter trees blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95919, 95922.